Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Atripla
Jul 30, 2006

I tested hiv positive in June-and am starting meds next week-the clinic I go to is going to start me on Atripla,my question is side effects-mainly any fat wasting or lipodystrophy side effects,is there a concern with that and this drug?

Response from Dr. Young

Thanks for your post.

The components of Atripla (tenofovir, FTC, efavirenz) are among the most widely prescribed in the US and Europe. In general, the medications are very well tolerated.

The first and most important concern about the use is whether you've been tested for the presence of transmitted drug resistance. Since about 10% of newly diagnosed HIV+ persons in US cities have evidence of transmitted resistance, and the most commonly observed resistance pattern in NNRTI (efavirenz) resistance, you'd not want to start on a regimen that you're already resistant to. Because of these observations, the DHHS now recommends resistance testing for all treatment naive HIV+ persons.

As for the side effects of the medications, fat loss or lipoatrophy is not associated with the regimen (though always remember that some patients can experience lipo, even with the "best" tolerated regimens).

Lastly, kidney function should be evaluated prior to (and after) starting tenofovir, since the medication rarely can cause kidney injury (mostly in patients with pre-existing kidney dysfunction).

Good luck, let us know how your medications go for you. BY



Previous
simplify
Next
Shall I start medication now?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement